Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Detroit, MI

May 9, 2000Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2000, 3:48 AM EDT for Wayne County, Michigan. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 3:48 AM EDT (07:48 UTC)
Expired
May 9, 2000, 4:15 AM EDT
In force
27 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Wayne County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:00 AM EDTThunderstorm Wind 52 EAllen Park, MI
May 9, 4:00 AM EDTThunderstorm Wind 50 EDetroit, MI
May 9, 4:10 AM EDTThunderstorm Wind 55 EGrosse Pt, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 1:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 090749
SVRDTX
MIC163-090815-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
348 AM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 415 AM EDT

* AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF CANTON...OR 12 MILES EAST OF
  ANN ARBOR...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAYLOR AT 355 AM EDT
  DEARBORN...LINCOLN PARK AT 400 AM EDT
  DOWNTOWN DETROIT AT 405 AM EDT
  GROSSE POINTE AT 410 AM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSEUD.

MANN STRUBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:35 AM EDT, 13 minutes earlier.

Area forecast discussion, May 9, 3:35 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 AM EDT TUE MAY 9 2000

CONVECTIVE COMPLEX OVER THE SOUTHERN GREAT LAKES WILL LAST WELL INTO
THE MORNING HOURS AFTER SUNRISE AND THEN START A DIMINISHING TREND
THAT IS TYPICAL OF THESE NOCTURNAL SYSTEMS. IN THE MEANTIME, MOST OF
SE MICHIGAN WILL GET A GENEROUS HELPING OF RAIN. SINCE THIS MORNINGS
RAINFALL WILL BE ADDED TO BY ANOTHER SIGNIFICANT ROUND OF STORMS
LATER TODAY AND TONIGHT, CONSIDERED THE NEED FOR A FLASH FLOOD
WATCH. HOWEVER, EXPECT A 4 TO 6 HR BREAK IN THE ACTION THIS
AFTERNOON WHICH, ALONG WITH THE RECENT DRY CONDITIONS, WILL GIVE THE
AREA A CHANCE TO RECOVER AND REDUCE THE WIDESPREAD FLASH FLOOD
POTENTIAL. NO HEADLINE AT THIS TIME.

AS THE CURRENT ROUND OF CONVECTION DIMINISHES, THE FRONT WILL SETTLE
INTO A POSITION NEAR A LINE FROM PORT HURON TO BENTON HARBOR WITH
OUTFLOW TEMPORARILY VEERING THE WIND TO THE WEST OVER MOST OF THE
AREA THIS MORNING. THE FRONT WILL BE ALIGNED WITH THE UPPER FLOW AND
IT WILL JUST WAIT THERE UNTIL THE MAIN SHORT WAVE MOVES UP FROM THE
SOUTHERN PLAINS. AFTER BEING WORKED OVER BY THIS MORNING'S ACTION,
IT WILL BE LATE AFTERNOON BEFORE THE BOUNDARY LAYER WILL PERMIT ANY
NEW STORM DEVELOPMENT ALONG THE FRONT, FOLLOWED BY STORMS ASSOCIATED
WITH THE UPPER TROF AND SURFACE WAVE.

AMONG THE 00Z MODEL RUNS, THE ETA AND NGM ARE CLOSE ON THEIR
HANDLING OF THE GOING CONVECTION WITH TWO MAIN MCV'S SHOWN AT 06Z,
ONE OVER SOUTHERN LOWER AND THE OTHER DOWN OVER NORTHEAST OKLAHOMA.
THE NGM HAS THE BEST MAX QPF POSITIONING BY 12Z BASED ON THE LATEST
RADAR TRENDS. ALL OF THE MODELS BRING THE OKLAHOMA VORT MAX TO THE
NORTHEAST INTO EASTERN ILLINOIS BY 18Z AND THIS COULD TOUCH OFF SOME
NEW STORMS THIS AFTERNOON IN ADVANCE OF THE MAIN UPPER TROF. MODIFIED
FORECAST SOUNDINGS FROM THE NGM AND ETA ADVERTISE CAPE RUNNING
BETWEEN 2500 AND 2750 J/KG WITH 83 OVER 65 USED AS A SURFACE PARCEL.
THIS MAY BE A BIT ON THE HIGH SIDE DEPENDING ON WHERE THE OUTFLOW
SETS UP AND CONSIDERING DEBRIS CLOUDS WILL BE AROUND, BUT LOW CLOUDS
ARE NOT INDICATED ANYWHERE OVER INDIANA, SO SOME SUN IS POSSIBLE
LATER THIS AFTERNOON, ESPECIALLY AROUND DETROIT. THE ACCOMPANYING SHEAR
PROFILES STILL SHOW THE STRONGEST STUFF IN THE LOWER 3 KM INDICATING
BOW ECHO FORMATIONS BUT THERE IS ALSO ENOUGH IN THE 0 TO 6 KM LAYER
TO SUPPORT SOME SUPERCELLS AHEAD OF THE FRONT.

THE MAIN WAVE WILL MOVE THRU SE MICHIGAN TONIGHT WITH ANOTHER
HEALTHY DOSE OF RAIN. WILL MENTION HEAVY AT TIMES AS CONVECTION
FOCUSES ALONG FRONTAL BOUNDARY AND TRACKS SW TO NE OVER AREA. THE
EVENT WILL WRAP UP BY NOON WEDNESDAY WITH PARTLY CLOUDY CONDITIONS
DEVELOPING IN THE AFTERNOON. HEADING INTO THURSDAY, THE AVN IS
BEEFING UP THE WARM ADVECTION PATTERN AND BREAKING OUT SOME PRECIP,
BUT WILL JUST TREND TOWARD MORE CLOUDS FOR NOW.

.DTX...NONE.

BT

***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT
HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD).  PLEASE
COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM
(ALL LOWER CASE).  THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE
A BETTER PRODUCT FOR YOU.  IF YOU HAVE QUESTIONS OR IF YOU NEED A
PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625
3309...EXTENSION 766.  THANK YOU FOR YOUR PARTICIPATION.***

In the hours before

Special weather statement, May 8, 10:30 PM EDT, 5 hours 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1030 PM EDT MON MAY 8 2000

...SEVERE THUNDERSTORM WATCH NUMER 249 IN EFFECT FOR MOST OF
SOUTHEAST MICHIGAN UNTIL 4 AM EDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHEAST
MICHIGAN UNTIL 4 AM EDT. IN SOUTHEAST MICHIGAN THIS WATCH INCLUDES
THE FOLLOWING COUNTIES...

LIVINGSTON      MACOMB          OAKLAND         ST. CLAIR
WASHTENAW       WAYNE           BAY             GENESEE
HURON           LAPEER          MIDLAND         SAGINAW
SANILAC         SHIAWASSEE      TUSCOLA

A COLD FRONT OUT ON LAKE MICHIGAN WILL BE MOVING INTO SOUTHEAST
LOWER MICHIGAN AFTER MIDNIGHT. A DEVELOPING LINE OF THUNDERSTORMS
EXTENDS FROM NORTHEAST LOWER MICHIGAN TO NEAR MILWAUKEE WISCONSIN.
THESE THUNDERSTORMS ARE RUNNING OUT AHEAD OF THE COLD FRONT AND
HAVE BEEN PRODUCING SEVERE WEATHER THIS EVENING. THESE SEVERE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS
TO 70 MPH...HAIL UP TO 2 INCHES IN DIAMETER AS WELL AS THE
POSSIBILITY OF A TORNADO. THESE STORMS WILL GENERALLY MOVE EAST AT 40
MPH.

STAY TUNED TO NHOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE VERY LATEST WEATHER INFORMATION.

KEYES
Special weather statement, May 9, 2:00 AM EDT, 1 hour 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-091100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
200 AM EDT TUE MAY 9 2000

...SEVERE THUNDERSTORM WATCH 252 IS IN EFFECT UNTIL 7 AM. SEVERE
THUNDERSTORM WATCH 249 REMAINS IN EFFECT UNTIL 4 AM EDT...

SEVERE THUNDERSTORM WATCH 252 HAS BEEN ADDED TO WATCH 249 WITH BOTH
NOW COVERING ALL OF SOUTHEAST MICHIGAN.

SEVERE THUNDERSTORM WATCH 252 IS IN EFFECT UNTIL 7 AM FOR THE
FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN...

MONROE          LENAWEE

THIS INCLUDES THE COMMUNITIES OF MONROE AND ADRIAN.

SEVERE THUNDERSTORM WATCH 249 REMAINS IN EFFECT UNTIL 4 AM EDT FOR
THE REST OF SOUTHEAST MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES...

LIVINGSTON      MACOMB          OAKLAND         ST. CLAIR
WASHTENAW       WAYNE           BAY             GENESEE
HURON           LAPEER          MIDLAND         SAGINAW
SANILAC         SHIAWASSEE      TUSCOLA

AND INCLUDES THE COMMUNITIES OF MIDLAND...BAY CITY...SAGINAW...BAD
AXE...LAPEER...FLINT...PORT HURON...AND THE DETROIT METRO AREA.

A COLD FRONT WILL CONTINUE TO MOVE INTO SOUTHEAST MICHIGAN EARLY
THIS MORNING...WITH A LINE OF THUNDERSTORMS SPREADING EAST OVER THE
AREA. THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS
TO 70 MPH AND HAIL AROUND 1 INCH IN DIAMETER. THE SMALL POSSIBILITY
OF A TORNADO ALSO EXISTS...BUT THE MAIN SEVERE WEATHER THREAT WILDL
BE FROM STRAIGHT LINE WIND AND HAIL. THESE STORMS WILL GENERALLY MOVE
EAST AT 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR THE VERY LATEST WEATHER
INFORMATION...OR TUNE IN YOUR FAVORITE MEDIA OUTLET.

BT
Special weather statement, May 9, 3:29 AM EDT, 19 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-091100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 AM EDT TUE MAY 9 2000

...SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR PORTIONS OF
SOUTHEAST LOWER MICHIGAN TONIGHT...

SEVERE THUNDERSTORM WATCH 252 CONTINUES IN EFFECT UNTIL 7 AM FOR
MONROE AND LENAWEE COUNTIES...WHILE SEVERE THUNDERSTORM WATCH NUMBER
249 REMAINS IN EFFECT UNTIL 4 AM FOR LIVINGSTON...ST.
CLAIR...OAKLAND...MACOMB...WAYNE....AND WASHTENAW COUNTIES.

AT 330 AM STRONG THUNDERSTORMS CONTINUED TO MOVE RAPIDLY
THROUGH SOUTHEAST LOWER MICHIGAN. THESE STORMS WILL AFFECT MUCH OF
THE REGION THROUGH 7 AM... WITH SOME CAPABLE OF PROD5UCING LARGE
HAIL AND DAMAGING WIND GUSTS. THESE STORMS WILL GENERALLY MOVE EAST
AT 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR THE VERY LATEST WEATHER
INFORMATION...OR TUNE IN YOUR FAVORITE MEDIA OUTLET.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:05 AM EDTSevere Thunderstorm WarningDTXHuron40 min
May 9, 12:44 AM EDTSevere Thunderstorm WarningDTXMidland31 min
May 9, 1:34 AM EDTSevere Thunderstorm WarningDTXHuron41 min
May 9, 2:21 AM EDTSevere Thunderstorm WarningDTXGenesee, Shiawassee39 min
May 9, 4:04 AM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair26 min
May 9, 6:49 PM EDTSevere Thunderstorm WarningDTXLenawee41 min
May 9, 6:57 PM EDTSevere Thunderstorm WarningDTXMonroe, Wayne63 min
May 9, 7:25 PM EDTSevere Thunderstorm WarningDTXLenawee35 min
May 9, 7:39 PM EDTTornado WarningDTXLenawee, Washtenaw66 min
May 9, 7:59 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.